Insulin autoimmune syndrome, a relatively rare cause of hypoglycemia, is characterized by the production of autoantibodies to insulin in individuals who have not previously been injected with this hormone (1). Drug-induced autoimmunity appears to be important in the pathogenesis of this syndrome, given that ~50% of affected individuals have taken certain drugs, most of which (such as methimazole, [alpha]-mercaptopropionyl glycine, or glutathione) contain the sulfydryl group, before its onset (1). We now report a case of insulin autoimmune syndrome likely induced by [alpha]-lipoic acid (ALA), a reduced form of which contains the sulfydryl group (2).
RESEARCH DESIGN AND METHODS--A 32-year-old Japanese woman visited Ishida Clinic on 1 June 2005 because of a feeling of weariness before lunch and dinner. This symptom, which first occurred on 23 May 2005, was relieved by ingestion of the meal. The patient had been well until the onset of the preprandial weariness, had never been injected with insulin, and had no family history of metabolic, hormonal, or autoimmune diseases. Her weight was 60 kg and height 155.4 cm.
The patient's plasma glucose levels during a 75-g oral glucose tolerance test (OGTT) (59, 154,207, and 227 mg/dl at 0, 30, 60, and 120 min after glucose ingestion, respectively) performed on 3 June 2005 were consistent with a diagnosis of diabetes, whereas her A1C level was low (4.5%). Serum concentrations of insulin during the test were high (2,390, 2,580, 3,730, and 5,680 [micro]U/ml, respectively) (see online appendix [available at http://dx.doi.org/10.2337/dc07-0689]). The subject manifested the feeling of weariness at the clinic on 8 June at 11:00 A.M., and it disappeared rapidly after intravenous injection of glucose. Plasma glucose, serum insulin, and serum C-peptide immunoreactivity levels immediately before the glucose injection were 44 mg/dl, 2,180 [micro]U/ml, and 8.6 ng/ml, respectively. Before symptom onset, the patient had not regularly taken any medication or supplement with the exception of ALA (200 mg/day), which she had started to take at the beginning of April 2005. She was instructed to discontinue ALA, and the symptom disappeared by the end of June 2005. She was referred and admitted to Kobe University Hospital on 5 July 2005 for a checkup because of her increased plasma glucose and serum insulin concentrations.
RESULTS--A 75-g OGTT performed after admission revealed that her glucose tolerance was impaired (plasma glucose of 69, 74, 160, 196, and 146 mg/dl at 0, 30, 60, 120, and 180 min, respectively) and that her serum insulin levels were greatly decreased compared with those of a month ago but were still relatively high (664, 594, 991, 1,650,...